Q: Topamax, Neurontin and Lamictal
Dear Ms. C-D'
I presume that Manerix is an antidepressant? (Sorry, we provincial Americans...). As you may also know, that needs to be examined for it's potential to sustain bipolar mixed state symptoms, or cause rapid cycling. There is considerable controversy over the role of antidepressants in the management, particularly the long-term management, of bipolar disorder.
Topamax can be activating all right, though not at all commonly. I've had to stop it for causing anxiety in folks with Bipolar II, but only about 5 of around 100 (very rough estimates) so far. I've had to stop it far more often because of sedation or especially for decreased memory and other negative effects on ability to think right: the latter has led at least 50% of people started on it to have to stop. By contrast, although I'm not trying to promote a particular approach, I've only rarely had to stop Lamictal for a side effect (too activating, again very roughly 5/100) except for one very common one: rash. It appears that starting excruciatingly slowly on Lamictal lowers the likelihood of a rash which otherwise affects about 1 person in 10!
Neurontin is easier to dismiss: in trials against placebo, it is no better or worse. I only have one patient who's done well on it for more than a year. It's a pretty good antidepressant, with the same antidepressant problems mentioned above. It's a pretty good antianxiety medication too, for some. But in my experience it's been quite ineffective, especially over many months (lots of folks do very well initially).
Hope that helps you work with your providers to make choices from here.